New Mexico, 2019

High Wind in New Mexico, May 17, 2019

May 17, 2019 · NWS ABQ · 1 event in 1 county or zone

An upper level storm system over the Great Basin forced strong southwest winds aloft over New Mexico on May 17, 2019. Deepening surface low pressure over eastern New Mexico combined with stronger winds aloft to produce widespread strong southwest winds of 25 to 35 mph with gusts up to 45 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level storm system over the Great Basin forced strong southwest winds aloft over New Mexico on May 17, 2019. Deepening surface low pressure over eastern New Mexico combined with stronger winds aloft to produce widespread strong southwest winds of 25 to 35 mph with gusts up to 45 mph. A localized wind gust up to 58 mph was reported at the Smokey Bears RAWS southwest of Ruidoso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 17, 10:11 AM MST, 1 hour 44 minutes earlier.

Area forecast discussion, May 17, 10:11 AM MST, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1111 AM MDT Fri May 17 2019

.AVIATION...
18Z TAF CYCLE
Upper trough and associated cold front to sweep over nrn and central
NM before 18/03Z. A second fast moving trough will swing from west
to east over NM between 18/03Z-18/15Z. Sct showers and isold tstms
with occasional mt obscurations and brief MVFR cigs/vsbys will be
most likely over the nw and north central mts before 21Z and again
between 18/03Z and 18/15Z. Swly wind gusts of 30 to 40 kt will be
widespread, especially across ern NM before 18/03Z. Winds to become
nwly aft 18/12Z and strengthen with gusts to around 40kt mainly along
and south of Interstate 40 and east of Interstate 25.

&&

.PREV DISCUSSION...330 AM MDT Fri May 17 2019...
.SYNOPSIS...
A more typical spring pattern of breezy to windy conditions will
continue for at least the next week as a few storm systems bring
showers, thunderstorms and mountain snow showers mainly to western
and northern parts of the state. Southwest wind gusts to 50 mph are
expected today along and northeast of the central mountain chain.
Wind gusts may again reach 50 mph across the south central mountains
and portions of the eastern plains on Monday. Monday night, accumulating
snow will be possible in the northern mountains above 8500 feet.
After a cool start to the coming work week, temperatures will rebound
through mid week, but an approaching storm system may keep
precipitation in the forecast across the northwest third of the
state.

&&

.DISCUSSION...
A broad upper level low pressure system passing eastward over the
northern and central Rockies will steer one shortwave trough
northeastward across NW NM today, then another one eastward along the
CO/NM border tonight and Saturday. These will trigger showers,
thunderstorms and high terrain snow showers across the northwest
third of the forecast area today and tonight, then the focus will
shift to the northern mountains and northeast plains near the CO
border on Saturday. A moderate speed maximum in the polar jet will
also cross NM today, and a ~986 mb surface low will develop in
eastern CO, causing surface winds to strengthen. Gusts will reach 50
mph along and just east of the central mountain chain, and also
across the northeast and east central plains in the afternoon. A
Pacific cold front will cross tonight with northwest winds gusting
generally in the 30 to 40 mph range on Saturday (Clines Corners will
probably hit 50 mph).

Breezy to windy conditions will return each day Sunday through
Thursday as a deep longwave trough churns over the western US;
however, the location of stronger winds over NM will vary each day
with the timing and track of shortwave troughs rotating through the
broader longwave pattern.

Models are in better agreement now on an upper level low pressure
system tracking eastward along the CO/NM border Monday through Monday
night. The approaching system may draw a convectively active dryline
westward over the far eastern plains Sunday night, then eastward
across the same area Monday with the potential for some strong to
severe thunderstorms. Meanwhile, the system will spread showers,
thunderstorms and high terrain snow showers over much of western and
northern NM Monday and Monday night. There could be some snow
accumulation in the northern mountains mainly above 8500 feet as 700
mb temps drop to around -2C. Winds aloft will strengthen ahead of
the system on Monday with gusts to 50 mph possible across southern
areas and potentially parts of the east.

After a cool start to the week, temperatures will rebound in the west
Tuesday, then farther east as well Wednesday and Thursday. Models
suggest another broad upper level low pressure system will approach
NM from the west during the middle to latter half of the week,
spreading more precipitation across western and northern areas.
However, there is strong model disagreement on the timing and track
of the upper low.

44

&&

.FIRE WEATHER...
A progressive weather pattern is in store with several upper level
troughs to impact the area through the end of next week. The first
system will move into the Four Corners region today with windy and
dry southwest winds for much of NM. Temperatures will be well above
normal over eastern NM with several hours of humidity below 15% and
strong winds. However, critical fire weather will likely be limited
by only moderate instability and green up over the area. Meanwhile,
a strong cold front will be moving into western NM later today with
much colder temperatures for Saturday. Strong northwest winds will
impact areas along and east of the central mt chain Saturday but
temperatures will turn 10 to 15 degrees below normal.

Winds will become southwest again Sunday ahead of the next system
approaching from the west. Several hours of critical conditions are
possible over eastern NM with temperatures rebounding closer to
normal. Monday will be cooler and windier with widespread strong
south to southwest winds. More critical conditions are possible over
eastern NM. Showers and storms are expected over the Four Corners
region and northern high terrain Monday and Monday night. Winds will
turn westerly Tuesday and remain strong over the area with below
normal temperatures continuing. A near repeat is in store Wednesday
and Thursday as yet another storm system approaches the Four Corners
region.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ523-526>534-539-540.

&&
Hazardous weather outlook, May 17, 3:30 AM MST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
430 AM MDT Fri May 17 2019

NMZ501>540-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
430 AM MDT Fri May 17 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Southwest winds will gust up to 50 mph across northeast and east
central areas, as well the south central mountains and adjacent high
plains this afternoon until almost sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday, west and northwest winds may reach 50 mph again from Clines
Corners eastward down the I-40 corridor and across the Caprock.

An upper level low pressure system will pass eastward over the
Colorado and New Mexico border Monday and Monday night with multiple
weather hazards. The storm system will draw the dryline into the far
eastern plains with a risk of severe thunderstorms there Sunday night
and especially Monday. Southwest winds may reach 50 mph on Monday
across the south central mountains, the adjacent high plains, and
much of east central and northeast New Mexico. A few inches of snow
accumulation will be possible in the northern mountains above 8500
feet Monday night.

Tuesday, the potential exists for wind gusts to 50 mph along and east
of the central mountain chain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required in counties along New Mexico's
eastern border Sunday night and especially Monday.

44

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
May 17, 11:55 AM MST to 12:05 PM MST
Where
South Central Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

A peak wind gust up to 58 mph was reported by the Smokey Bear RAWS southwest of Ruidoso.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813541.